Texas, 2014

Drought in Texas, January 1 to 31, 2014

January 1 to 31, 2014 · NWS LUB · 22 events in 22 counties and zones

January saw nearly stagnant drought conditions with only a slight expansion. The entire area remained in severe (D2) drought or worse except for Hall and Bailey Counties.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

January saw nearly stagnant drought conditions with only a slight expansion. The entire area remained in severe (D2) drought or worse except for Hall and Bailey Counties.

The month of January saw unusually cool temperatures on average across the entire region. Most of the month was characterized by a blocking upper ridge over the West Coast preventing most arctic air intrusions. However, when arctic air did make it as far south as West Texas, temperatures were well below seasonal averages. This marks the third consecutive month of below normal temperatures. Because of the blocking ridge, almost no precipitation was measured during the month with several sites not even measuring a trace of precipitation. January is normally a dry month with precipitation averages ranging from 0.50 to 0.75 inches. With dry but cool conditions, Keetch-Byram Drought Index Values remained unchanged. Values were generally between 400 and 500.

Of the few days during January that were above normal on temperatures, fire weather conditions reached critical levels. Fuels considerably dried out through the month with Energy Release Component (ERC) values exceeding the 90th percentile for this time of year. The region is entering the peak of the wildfire season in the upcoming months. Dry land crops struggled through January with no precipitation. Irrigated crops were in good condition. The unusually cold weather stressed livestock and supplemental feed was expected to be needed into the summer months.

Economic losses due to drought through January since the drought began were estimated near $3.0 billion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 31, 11:47 PM CST, 13 minutes earlier.

Area forecast discussion, Dec 31, 11:47 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1147 PM CST TUE DEC 31 2013

.AVIATION...
ONLY MINOR ADJUSTMENTS TO PREVIOUS TAF FORECAST MAINLY TO THE KCDS
TAF. A LOW LEVEL JET WAS IN THE PROCESS OF DEVELOPING NEAR KCDS WITH
POTENTIAL SPEEDS UP TO 40 KNOTS WITHIN A THOUSAND FEET OF THE
SURFACE. WINDS AT KCDS MAY ELEVATE SLIGHTLY DURING THE NIGHT...BUT
STILL ENOUGH REASON TO JUSTIFY A LLWS REMARK. ALSO...THE FRONT
WEDNESDAY AFTERNOON IS SHOWING ABOUT THE SAME TIMING...BUT WIND
SPEEDS BEHIND THE FRONT ARE APPEARING 2-3 KTS HIGHER AT KCDS WITH
CURRENT GUIDANCE. WIND SPEEDS AT BOTH SITES MAY LOWER MORE TOMORROW
EVENING THAN INDICATED. VFR AND DRY OTHERWISE WILL DOMINATE. RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 540 PM CST TUE DEC 31 2013/

AVIATION...
MODEST NORTHWEST UPPER FLOW WILL BACK VERY SLIGHTLY TO WESTERLY
EARLY WEDNESDAY WITH THE APPROACH OF A SHALLOW AMPLITUDE UPPER
LEVEL TROUGH DIPPING THROUGH THE ROCKIES. THIS WILL MAINTAIN THE
SURFACE LOW PRESSURE TROUGH OVER THE AREA WITH GENERAL SOUTHWEST
WIND COMPONENT THOUGH TENDING TO VEER MORE WEST AND NORTHWEST AS
THE TROUGH RELEASES EASTWARD INTO WESTERN OKLAHOMA BY MIDDAY
WEDNESDAY. A WEAK COLD FRONT WILL THEN SURGE SOUTHWARD WEDNESDAY
AFTERNOON WITH SOMEWHAT GUSTY NORTHERLY COMPONENT. VFR AND DRY
OTHERWISE. RMCQUEEN

PREV DISCUSSION... /ISSUED 330 PM CST TUE DEC 31 2013/

SHORT TERM...
ANOTHER FINE DAY OF THE PLAINS OF WEST TEXAS WITH NOT JUST A WHOLE
LOT OF CHANGE OVER THE NEXT DAY OTHER THAN A MODEST COLD FRONT WHICH
WILL ONLY KNOCK WEDNESDAY HIGHS DOWN A FEW DEGREES THANKS TO ITS
ARRIVAL TIME THOUGH LOW LEVEL CLOUDS MAY INCREASE INTO WEDNESDAY
EVENING.

NORTHWEST FLOW ALOFT WILL PERSIST THROUGH THE PERIOD AS AN EMBEDDED
DISTURBANCE APPROACHES THE AREA EARLY WEDNESDAY MORNING.  GIVEN THE
AMOUNT OF MOISTURE AVAILABLE...WE MAY SEE JUST A SLIGHT UPTICK IN
UPPER LEVEL CLOUDINESS AS THE DISTURBANCE SHARPENS AS IT PHASES WITH
ANOTHER TROUGH NEAR THE CHIHUAHUA/DURANGO BORDER.  GIVEN THE SWRLY
DOWNSLOPE WINDS STAYING UP OVERNIGHT HAVE TRENDED LOWS UP A DEGREE
OR TWO.  OF COURSE...IF THE FRONT SPEEDS OR SLOW WEDNESDAY
AFTERNOON...THE HIGHS WILL BE IN JEOPARDY.  THEREAFTER...TEMPERATURES
WILL COOL SHARPLY FOR THURSDAY.

LONG TERM...
PRIMARY POINTS OF INTEREST FOR THE LONG TERM FORECAST PERIOD WILL
REVOLVE AROUND TWO...POTENTIALLY THREE DEPENDING HOW YOU SLICE
IT...DISTINCT SURGES OF COOLER AIR... THE FIRST OF WHICH WILL
LIKELY BE UNDERWAY BY TOMORROW AFTERNOON AND THE NEXT TAKING PLACE
BETWEEN SATURDAY NIGHT AND MONDAY IN TWO PARTS. THE UPPER FLOW
REGIME IS EXPECTED TO REMAIN SOMEWHAT STATIC IN A VERY ZOOMED OUT
HEMISPHERIC SENSE...AND THAT IS THAT MEAN TROUGHING IS EXPECTED
TO PERSIST ACROSS THE EASTERN CONUS FOR SOME TIME.
HOWEVER...SIGNIFICANT PROGRESSIVE WAVES WILL BE EMBEDDED WITHIN
THIS REGIME AND DIVE INTO THE CENTRAL PLAINS FROM THE NORTHWEST...
THE FIRST OF WHICH WILL BE RESPONSIBLE FOR TOMORROWS RELATIVELY
MILD COLD FRONT. WHILE WIND SPEEDS MAY BE A BIT BREEZY OVERNIGHT
WEDNESDAY AND INTO THE EARLY PART OF THE DAY THURSDAY... THE
PROGRESSIVE NATURE OF THE PASSING UPPER WAVE AND QUICK RECOVERY OF
SOUTHERLY SURFACE WINDS SHOULD RESULT IN TEMPERATURES ONLY A FEW
DEGREES BELOW NORMAL FOR THURSDAY. A FEW LIGHT SNOW FLURRIES WILL
NOT BE TOTALLY IMPOSSIBLE WEDNESDAY NIGHT...BUT ARE EXPECTED TO
REMAIN NORTH OF THE AREA AT THIS TIME.

ON FRIDAY...UPPER LEVEL WINDS WILL BECOME MORE ZONAL AS UPPER
RIDGING SHIFTS EASTWARD AND ATTEMPTS TO BREAK DOWN THE EASTERN CONUS
TROUGH.  LEE TROUGHING ACROSS THE FRONT RANGE WILL INCREASE DURING
THIS TIME FRAME IN RESPONSE TO INCREASING JET ENERGY ALOFT...
RESULTING IN A TIGHT SURFACE PRESSURE GRADIENT AND BREEZY SOUTHWEST
WINDS.  THIS SHOULD ALLOW TEMPERATURES TO QUICKLY REBOUND TO
SLIGHTLY ABOVE NORMAL READINGS...WITH WIND SPEEDS IN THE 15 TO 25
MPH RANGE.  A FEW AREAS MAY SEE BRIEF GUSTS ON THE ORDER OF 30 TO 40
MPH...BUT A RELATIVELY SHALLOW BOUNDARY LAYER OF AROUND 3K FT OR SO
SHOULD KEEP WIND SPEEDS MANAGEABLE AND SKIES FREE OF SIGNIFICANT
DUST.

BY SATURDAY...A MORE SIGNIFICANT UPPER WAVE WILL BEAR DOWN ON THE
AREA...WHICH CURRENTLY APPEARS AS IF IT WILL TAKE A MORE SOUTHERLY
TRACK THAN THE PREVIOUS ONE...IN ADDITION TO BEING MUCH STRONGER.
MUCH LIKE THE PREVIOUS WAVE...A MODERATE COLD FRONT WILL PUSH
THROUGH THE REGION SOMETIME SATURDAY AFTERNOON THROUGH LATE SATURDAY
NIGHT...ALTHOUGH THE TIMING IS STILL IN QUESTION.  THE TREND APPEARS
TO BE LEANING TOWARDS A SLOWER FRONT...WHICH WOULD LIKELY RESULT IN
ABOVE AVERAGE TEMPERATURES AND BREEZY WEST TO NORTHWEST DOWNSLOPING
WINDS ACROSS MOST OF THE CWA BEFORE NIGHTFALL...WITH THE EXCEPTION
OF THE NORTHERN ROLLING PLAINS.  THIS OF COURSE REMAINS SUBJECT TO
CHANGE...AS FRONTS ARE WONT TO DO IN MEDIUM RANGE FORECASTS.  WHAT
DOES APPEAR SOMEWHAT MORE CERTAIN AT THIS POINT THOUGH IS THAT THE
INITIAL FRONT SATURDAY WILL LIKELY NOT FEATURE THE COLDEST
TEMPERATURES.  RATHER...AS THE UPPER WAVE MOVES EAST...THE PRIMARY
POLAR LOW MAY DRIFT SOUTHEAST INTO THE UPPER MIDWEST AND
NORTHEAST...DISLODGING A VERY COLD SURFACE HIGH FROM NORTHERN CANADA
INTO THE CENTRAL PLAINS BY MONDAY.  IF THIS OCCURS AS IT IS
CURRENTLY SHOWN... HIGH TEMPERATURES FOR THE EARLY PART OF THE WEEK
MAY STRUGGLE TO REACH THE LOW 30S... WITH DOWNRIGHT BITTER COLD
TEMPERATURES ACROSS THE UPPER MIDWEST AND GREAT LAKES.  OPTED TO NOT
GO QUITE THAT FAR WITH FORECASTED HIGHS UNTIL THE TIMING AND
MAGNITUDE OF THIS COLD AIR SURGE IS MORE CLEAR.  ALSO ON MONDAY AND
TUESDAY...MID AND UPPER LEVEL MOISTURE FROM A COMBINATION OF A WEAK
SUBTROPICAL WAVE ACROSS NORTHERN MEXICO...AND ANOTHER PROGRESSIVE
SHORTWAVE FROM THE NORTHWEST... IS EXPECTED TO RESULT IN INCREASING
CLOUDINESS AT THE VERY LEAST...AND PERHAPS INCREASING CHANCES OF
WINTER PRECIPITATION AS WELL.  FOR THAT MATTER... LIGHT FLURRIES MAY
EVEN BE POSSIBLE PRIOR TO THAT EARLY ON SUNDAY ACROSS THE SOUTHERN
TEXAS PANHANDLE AS WELL...ALTHOUGH CURRENT THINKING IS THAT THE
ECMWF IS OVERDOING THE QPF DURING THIS PERIOD...AND RATHER NON
PRECIPITATING LOW STRATUS IS MORE LIKELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        26  54  19  51  24 /   0   0   0   0   0
TULIA         26  53  22  49  26 /   0   0   0   0   0
PLAINVIEW     28  56  21  50  26 /   0   0   0   0   0
LEVELLAND     29  61  19  51  27 /   0   0   0   0   0
LUBBOCK       27  59  19  51  24 /   0   0   0   0   0
DENVER CITY   29  64  22  50  28 /   0   0   0   0   0
BROWNFIELD    29  63  20  51  27 /   0   0   0   0   0
CHILDRESS     29  55  20  48  22 /   0   0   0   0   0
SPUR          30  61  22  48  27 /   0   0   0   0   0
ASPERMONT     33  63  21  48  25 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/05
Hazardous weather outlook, Dec 31, 5:08 AM CST, 18 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
508 AM CST TUE DEC 31 2013

TXZ021>044-011115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
508 AM CST TUE DEC 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 drought. Local standard time, as filed.

Drought, Briscoe

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Garza forecast zone
Reported by
Drought Monitor
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hockley

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Kent forecast zone
Reported by
Drought Monitor
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lubbock forecast zone
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486679, 486680, 486682, 486683, 486684, 486685, 486686, 486687, 486688, 486689, 486691, 486692, 486693, 486694, 486696, 486697, 486698, 486700, 486701, 486702, 486703, 486704.